Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2557  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2020  |  Volume : 65  |  Issue : 2  |  Page : 160-162
Urticaria due to acitretin in a patient with lichen planus


1 Department of Dermatology, Division of Allergy and Immunology, Faculty of Medicine, Eskisehir Osmangazi University, Eskisehir, Turkey
2 Department of Chest Diseases, Division of Allergy and Immunology, Faculty of Medicine, Eskisehir OsmangaziUniversity, Eskisehir, Turkey

Date of Web Publication25-Feb-2020

Correspondence Address:
Hilal Kaya Erdogan
Department of Dermatology, Division of Allergy and Immunology, Faculty of Medicine, Eskisehir Osmangazi University, Eskisehir
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_94_18

Rights and Permissions



How to cite this article:
Erdogan HK, Erdogan T, Acer E, Saracoglu ZN. Urticaria due to acitretin in a patient with lichen planus. Indian J Dermatol 2020;65:160-2

How to cite this URL:
Erdogan HK, Erdogan T, Acer E, Saracoglu ZN. Urticaria due to acitretin in a patient with lichen planus. Indian J Dermatol [serial online] 2020 [cited 2020 Mar 29];65:160-2. Available from: http://www.e-ijd.org/text.asp?2020/65/2/160/279207




Sir,

Acitretin is a synthetic retinoid used in the treatment of many dermatologic diseases such as psoriasis, keratinization disorders, cutaneous T-cell lymphoma, and lichen planus.[1] Up to now, two psoriasis cases with angioedema/urticaria due to acitretin have been reported in the literature.[2],[3] Herein, we report a case of urticaria due to acitretin in a patient with lichen planus.

A 57-year-old female patient presented to our clinic with a pruritic rash on her arms and legs. Lesions had begun 3 years ago from the right leg and then spread to other leg and arms. Histopathological examination of the punch biopsy performed 3 years ago was consistent with lichen planus. She had used topical and systemic corticosteroids for a long time with no improvement. Her medical and family histories were unremarkable. Dermatological examination revealed violaceous to erythematous, hyperkeratotic papules and plaques located on the legs and arms [Figure 1]. Oral acitretin treatment at a dose of 25 mg/day was started. On the second day of treatment, urticaria developed in the patient, but there was no angioedema [Figure 2]. Acitretin was stopped. The patient was treated with levocetirizine 5 mg/day and urticarial rash disappeared. After 1 month, the oral provocation test was performed with acitretin (15 mg), and urticaria developed after 3 h [Figure 3].
Figure 1: Violaceous-erythematous, hyperkeratotic papules and plaques on the legs

Click here to view
Figure 2: Urticarial weals on the leg and thigh

Click here to view
Figure 3: Urticarial weals occuring after oral provacation test

Click here to view


Retinoids have numerous side effects and most of them are dose-dependent. Mucocutaneous side effects are the most common ones. Musculoskeletal, neurological, ophthalmological, gastrointestinal, psychological effects and teratogenicity are well-known adverse effects.[1]

Cases of urticaria and angioedema induced by retinoids have rarely been reported.[2],[3],[4] Angioedema due to acitretin was first described by Cunha Filho et al. in a patient with psoriasis.[3] Solak et al. also reported a case with angioedema and urticaria because of acitretin in a 61-year-old man with psoriasis. They confirmed the diagnosis with an oral provocation test.[2] Our patient differs from reported ones because of the lack of angioedema. Furthermore, to our knowledge, our report is the first lichen planus patient diagnosed with urticaria due to acitretin. We also performed an oral provocation test and confirmed the diagnosis.

Carcinoid syndrome, insect bite, mastocytosis, food allergy, histamine poisoning, latex allergy, ethylene oxide/chlorhexidine allergy, infections (infectious mononucleosis, hepatitis, and parasites), and pseudoallergic reactions should be considered in the differential diagnosis of immediate-type (immunoglobulin E-mediated) drug reactions. Pseudoallergic reactions should be excluded from urticaria. They develop without allergic sensitization, at the first dose of the drug.[5] In our patient, urticaria developed after a sensitization period, at the second dose of the acitretin. We used the same capsule to perform the oral provocation test; so we could not exclude the reactions against the material of the capsule such as dyes, parabens, etc.

Acitretin and other retinoids are frequently used in the treatment of dermatological diseases. Dermatologists should keep in mind that retinoids can induce urticaria and angioedema. It is yet unclear through which mechanism retinoids induce urticaria and angioedema. Consequently, further studies are warranted in order to determine the pathogenesis of allergic reactions to retinoids.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Ortiz NE, Nijhawan RI, Weinberg JM. Acitretin. Dermatol Ther 2013;26:390-9.  Back to cited text no. 1
    
2.
Solak B, Metin N, Erdem MT. Angioedema-urticaria due to acitretin. Am J Ther 2016;23:e1116-7.  Back to cited text no. 2
    
3.
Cunha Filho RR, Almeida HL Jr, Breunig Jde A. Angioedema due to oral acitretin and isotretinoin. An Bras Dermatol 2011;86:28-30.  Back to cited text no. 3
    
4.
Saray Y, Seçkin D. Angioedema and urticaria due to isotretinoin therapy. J Eur Acad Dermatol Venereol 2006;20:118-20.  Back to cited text no. 4
    
5.
Balakirski G, Merk HF. Cutaneous allergic drug reactions: Update on pathophysiology, diagnostic procedures and differential diagnosis. Cutan Ocul Toxicol 2017;27:1-10.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (870 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed149    
    Printed1    
    Emailed0    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal